Antibiotics and Breastfeeding – 5 Things You Need To Know

Antibiotics and Breastfeeding – 5 Things You Need To Know

Want to know the facts about antibiotics and breastfeeding?

Breastfeeding mothers, like anyone, may need to take antibiotics for a bacterial infection.

One common reason why breastfeeding mothers may need antibiotics is for infective mastitis.

When a breastfeeding mother has to take antibiotics, she may worry about how they may impact her, her breastmilk or her baby.

The good news is that the use of antibiotics is generally safe when breastfeeding, and does not necessitate the need to ‘pump and dump’ or to cease breastfeeding.

According to Australia’s National Health and Medical Research Council: ‘It is safe to continue breastfeeding when taking antibiotics’.

Hopefully antibiotics are prescribed much less often these days, as we now know more about:

However, there are times when the use of antibiotics is important and even life-saving.

Antibiotics and Breastfeeding

Here are 5 things mothers need to know about antibiotics and breastfeeding.

#1: Your Baby’s Poos May Temporarily Change

If you need to take antibiotics while breastfeeding, you may notice your baby has runnier poos than usual. In addition, poos may be more of a green colour.

This does not require any treatment, and should resolve soon after you’ve finished taking the antibiotics.

Are You Getting BellyBelly’s Baby Week By Week Updates?
We think they’re the best on the internet!
Click to get the FREE weekly updates our fans are RAVING about.

#2: Your Baby’s Temperament May Temporarily Change

You may have already noticed this fact about antibiotics and breastfeeding if you’ve already started taking antibiotics.

If taking antibiotics while breastfeeding, you may notice your baby becomes temporarily a bit more unsettled with colic like symptoms.

This does not require any treatment and should resolve soon after the antibiotics are finished.

Your baby’s poos and temperament temporarily changing are not serious.

It doesn’t mean you should cease breastfeeding or the antibiotic course, or pump or dump your milk while taking antibiotics.

Anecdotally, some mothers have found that their antibiotic use can set up some signs of secondary lactose intolerance in their baby.

This is possible since anything that causes gut irritation (such as antibiotic use by its effect on gut flora) has the potential to cause secondary lactose intolerance.

Once the antibiotic course has finished and with continued breastfeeding, the gut will return to normal.

#3: Your Breastmilk Is Important For Your Baby’s Gut

While it’s possible that the antibiotics you take can impact your baby’s gut flora, it’s important to remember something amazing.

Your breastmilk contains a host of factors that can assist in healing your baby’s gut and re-establishing a healthy balance of gut bacteria.

For example, oligosaccharides (there are over 200 kinds in human milk) are the third most abundant substance in breastmilk.

Oligosaccharides are prebiotics.

Prebiotics are the food for the good bacteria in one’s gut.

Breastmilk also contains probiotics including the beneficial lactobacilli and bifidobacteria that support a healthy gut flora in your baby.

It’s also important to remember that while your antibiotic use could change, the range of bacteria in your baby’s gut, giving formula will do this too.

Actually, your baby’s gut flora is likely to be affected less by the tiny amounts of antibiotic that pass through your breastmilk than the change that occurs when formula is given.

#4: Probiotics May Be Helpful

A course of antibiotics for most healthy people is usually tolerated well and the gut flora typically recovers quickly.

One common side effect of antibiotic use is diarrhoea. This is partly due to antibiotics killing not only the unwanted bad bacteria but also beneficial bacteria.

The theory behind the use of probiotics is to improve or rebalance gut bacteria after an upset (e.g. after antibiotic use).

More research is needed but so far the use of probiotics has had a good safety record in clinical trials of moderate quality.

These studies suggest they may be helpful at reducing the risk of diarrhoea associated with the use of antibiotics.

More research will help us determine which species and strains are most effective, the optimal dosing, and when and for how long probiotics should be used.

This point is referring to the potential use of probiotics in mothers taking antibiotics, not about giving them directly to breastfed (particularly exclusively breastfed) babies.

To date, there has been no research done on the use of probiotic supplements given directly to exclusively breastfed babies.

For this reason, we cannot comment on their benefit in this regard, or potential harm.

If you are interested in taking probiotics, please speak with a healthcare provider familiar with probiotic use.

#5: The Development Of Thrush Is Possible

Large doses of antibiotics may encourage overgrowth of thrush (candida) in the mother by killing beneficial gut flora, which normally keep these organisms under control.

Thrush may cause symptoms in the vagina, the mouth or the nipples.

For more information about thrush, read our articles about treating vaginal thrush and preventing it, as well as our article on nipple thrush.

For individual advice about the use of antibiotics or probiotics while breastfeeding, always seek medical advice.

It can be concerning to take medications while breastfeeding, but at times it could be necessary.

If your doctor has prescribed a medication, it’s because they feel the benefit outweighs the possible risks. For example, a temporary change in baby’s poos or temperament. Therefore, antibiotics and breastfeeding are not an issue.

If you have any concerns about the safety of a medication during pregnancy or while breastfeeding, visit the Infant Risk Center website. It keeps up-to-date information regarding medication during pregnancy and while breastfeeding.

  • 115
    Shares
 

Renee Kam IBCLC CONTRIBUTOR

Renee Kam is a mother of two daughters, an International Board Certified Lactation Consultant (IBCLC), a physiotherapist, author of 'The Newborn Baby Manual' and an Australian Breastfeeding Association Counsellor. In her spare time, Renee enjoys spending time with family and friends, horse riding, running and reading.


6 comments

  1. My daughter is taking an antibiotic and breastfeeding a one week old boy. Should she be taking a probiotic also at the same time and if she is , what should she be taking?

  2. Am talking antibiotics, but my baby is 1yr and two months old, her poos have changed and she is vomiting too. Should I stop the drug

  3. I was diagnosed with matitis carcinomatosa, my baby is 6months old and I’ve noticed he has lost weight and his poo is greenish in color. Could it be the effect of the antibiotics am taking for the abcess?

  4. I am taking an antibiotic my 8 week old is constantly crying as if she has a pain. She is completely refusing to breastfeed during the day but will feed at night if i catch her when she is sleepy. Any help or suggestions? I have contacted my go and am waiting on a call back. Just curious in the meam time.

    Thanks

    1. Hi same problem with my 6 days baby boy, I had cesarean and taking antibiotics. Can u tell me what to do? How can this pain and stomach cramps can go?

Leave a Reply

Please note: in order to prevent spam and inappropriate language, all comments are moderated before they appear. We appreciate your patience awaiting approval. BellyBelly receives many comments every day, and we are unable to approve them all as soon as they are posted.

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

loaded font roboto